Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

How is depression and anxiety treated with medication ?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
hi,i m dental student,preparing for pg entrance.i m 25yr old.5.1 inch,58kg.i ws bright student during my undergraduate course.nw i can't feel like to study and concentrate.i had a emotional hurt from my close freinds.i ws not able to overcome from tat till 6-8months.i consulted my physician,she prescribed me DAXID 50 mg for 10 days,after taking medicine i m feeling bit confident ,got a bit interset in studies but not as i used to have.i would like to kw weather i m suffering from depression or its an axiety?????????????.should i take ssri's???if yes then how???????
Posted Fri, 4 May 2012 in Anxiety and Stress
Answered by Dr. Ashish Mittal 14 hours later

Thanks for your query.

It is nice to see such a nice and precise description of problem in spite of having so many problems.

Important points of your query:
•     Long duration symptoms: 6-8 month
•     Symptoms precipitated by emotional stress
•     Symptoms: Decrease interest in study, decrease concentration
•     Currently on Daxid 50mg (Sertaline) per day for 10 days and partial improvement with treatment

With your symptoms following things come in my mind:

•     Adjustment disorder with prominent Depressive symptoms
•     Mild Depression
•     Anxiety disorder

I am not aware about severity of emotional stress in your perspective, but relationship conflict usually gives rise to chronic stress which can lead to adjustment problem. If the symptoms are severe or prolonged and associated with other symptoms like decrease sleep/appetite, ideas of guilt/worthlessness/hopelessness/self harm and decrease activity then its raise suspicion of Depression. But final diagnosis is possible on personal interview only.

Points in favour of Depression in your case:
•     Long duration of symptoms
•     Symptom precipitated by stress 8 month back and continuation of symptom in current situation
•     Symptoms affecting personal, social or occupational life

I would consider anxiety as least possibility as you did not mention about anxiety in your primary complaints and mild anxiety symptoms common in depression.

But whatever is diagnosis you are on right track regarding treatment as Daxid is helpful in all these disorders.

Following steps will be helpful in your case:

•     Do not worry and focus on exam preparation. Satisfaction with study is biggest stress reliever for medicos.
•     Continue Daxid in same doses for at least 9 month
•     Take psychiatrist consultation.
•     Try to maintain personal and social life in your usual self.
•     Do aerobics, meditation and yoga
•     Take milk and multivitamins capsule as vitamins deficiency can lead to decrease concentration

Hope this answers your query. In case of any doubt, I will be available for follow ups.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: How is depression and anxiety treated with medication ? 7 hours later
hello dr.
thanks a lot.i m just worried as my one of friends said tat daxid 50mg is quiet a high dose and my physician didnt tell me to check my weight. plz let me kw with this dose any side effects i would encounter????? and i took daxid only for 10 days and then stopped it 2 weeks back.should i consult near by psychiatris before starting it again,or i can start it by myself according to your guidelines and my physician.
Answered by Dr. Ashish Mittal 3 hours later
Hello again,

50 mg Daxid is minimum effective dose of sertaline and you have shown improvement with that. So there is no need to increase dose.

Before starting treatment you must visit psychiatrist to assess current need of treatment and future plan of management.

Do not worry about weight much but monitor it weekly. In my practice I have not seen much side effects with only 50 mg dose of Seratline.

Final Words: do not worry, seek treatment and concurrently prepare for PG preparation.

Best of Luck,

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor